Alert archive / North Carolina / Wind Advisories in 2008

Wind Advisory 5, NWS Blacksburg, VA

February 6, 2008Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this wind advisory at Feb 6, 2008, 3:29 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Tazewell County, Virginia. It took effect at Feb 6, 2008, 4:00 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2008, 3:29 AM EST (08:29 UTC)
In effect from
Feb 6, 2008, 4:00 AM EST
Expired
Feb 6, 2008, 6:00 PM EST
In force
14 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 060829
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 AM EST WED FEB 6 2008

...STRONG SOUTHERLY WINDS EXPECTED AHEAD OF COLD FRONT...

NCZ001-002-018-VAZ007-009-015-061630-
/O.NEW.KRNK.WI.Y.0005.080206T0900Z-080206T2300Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...INDEPENDENCE
329 AM EST WED FEB 6 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

A STRONG PUSH OF WARM AIR FROM THE SOUTH WILL PRODUCE WINDY
CONDITIONS OVER THE HIGH ELEVATIONS OF FAR SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA TODAY. SUSTAINED WINDS OF 15 TO 30 MPH
CAN BE EXPECTED WITH GUSTS AT TIMES AROUND 50 MPH. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE...OR GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

 

$$
1 follow-up statement
000 
WWUS71 KRNK 061604
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 AM EST WED FEB 6 2008

...STRONG SOUTHERLY WINDS EXPECTED AHEAD OF COLD FRONT...

NCZ001-002-018-VAZ007-009-015-062300-
/O.CON.KRNK.WI.Y.0005.000000T0000Z-080206T2300Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...INDEPENDENCE
1104 AM EST WED FEB 6 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A STRONG PUSH OF WARM AIR AHEAD OF AN APPROACHING COLD FRONT
WILL PRODUCE WINDY CONDITIONS OVER THE HIGH ELEVATIONS OF FAR
SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. SUSTAINED WINDS
OF 15 TO 30 MPH CAN BE EXPECTED WITH GUSTS AT TIMES AROUND 50 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE...OR GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 6, 3:19 AM EST, 10 minutes earlier.

Area forecast discussion, Feb 6, 3:19 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 AM EST WED FEB 6 2008

.SYNOPSIS...
A STRONG COLD FRONT CROSSES THE AREA TODAY...FOLLOWED BY HIGH
PRESSURE AND COOLER TEMPS BUILDING IN FOR THURSDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONG COLD FRONT ALONG THE OHIO VALLEY PUSHING LINE OF STORMS
THRU WV EARLY THIS MORNING IN ADVANCE OF THE FRONT. LINE SHOWING
SOME SIGNS OF WEAKENING...BUT ACTIVITY LIKELY TO PUSH INTO NW
EXTREME OF THE CWA BY SUNRISE BEFORE IT DIES OUT. LINE OF STORMS
LIKELY TO REDEVELOP TODAY ALONG AND JUST AHEAD OF FRONT THAT
SHOULD BE PULLING THRU THE CWA LATE THIS AFTN AND EARLY THIS
EVENING. SPC HAS OUTLINED AREA FOR SLIGHT RISK OF SEVERE WX AS THE
STORMS MOVE THRU. DYNAMICS WILL BE PULLING OUT TO THE NORTH SO
WIDESPREAD OUTBREAK NOT EXPECTED. WARM AIR ADVECTION WINDS PISKING
UP AT HIGH ELEVATIONS IN THE SOUTHWEST AND GRADIENT AND LOW LEVEL
WINDS ONLY STRENGTHEN THIS MORNING SO WILL ISSUE A WIND ADVISORY
FOR FEW COUNTIES IN THE SOUTHWEST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
IN THE WAKE OF THE FRONT LIGHT UPSLOPE SNOW/RAIN SHOWER ACTIVITY
LIKELY FOR A FEW HOURS TONIGHT BUT PCPN SHUD BE LIGHT. GLANCING
BLOW OF COLD AIR WILL STRUGGLE TO WORK ITS WAY INTO THE PIEDMONT
WEDNESDAY NIGHT BUT EXPECT SOME COOLDOWN FOR THURSDAY IN THE EAST.
IT WILL BE MORE NOTICABLE IN THE WEST. LOW PRESSURE OFF THE
NORTHEAST COAST WILL INTENSIFY AND PRESSURE RISES/COLD AIR
ADVECTION OVER OUR REGION WILL INCREASE. THIS WILL BRING
WINDY/GUSTY CONDITIONS INTO THE AREA. ADVISORY LEVEL WINDS ARE
POSSIBLE FOR THE HIGHER ELEVATIONS.

FAST UPPER FLOW WILL BRING A WEAK FRONT/UPPER SHORTWAVE THRU THE
AREA THURSDAY NIGHT BUT OTHER THAN SOME LIGHT PCPN IN THE FAR
NORTHWEST ITS EFFECTS WILL BE FELT VERY LITTLE. IMMEDIATELY BEHIND
THIS WAVE HOWEVER FLOW QUICKLY BACKS AROUND TO THE SOUTH BY THE
END OF THE DAY FRIDAY AS A STRONG WAVE APPROACHES. MOISTR WILL BE
LIMITED WITH THIS WAVE AS WELL AND BETTER MOISTR INFLOW AHEAD OF
THE WAVE WILL RESULT IN SLIGHTLY BETTER COVERAGE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A COLD FRONT WILL TRAVEL THROUGH OUR REGION SATURDAY. PRECIP ALONG
THE BOUNDARY MAY BE LIMITED...AS HIGH PRESSURE ALONG THE GULF MAY
CUT OFF MOISTURE INFLOW. PLAYED THE HIGHEST POPS IN SOUTHEAST WEST
VIRGINIA WITH LIGHT POPS TO THE SOUTHWEST. HIGHS ON SATURDAY WILL
VARY FROM THE MID 30S TO THE MID 50S. TEMPERATURE BEHIND THIS FRONT
ARE FRIGID WITH 850 TEMPERATURES RUNNING AROUND -20C OR LOWER SUNDAY
MORNING. ELECTED TO TRIM LOW TEMPERATURES SATURDAY NIGHT INTO SUNDAY
MORNING. IN THE WAKE OF THE COLD FRONT WITH STRONG COLD ADVECTION
EXPECTING GUSTY WEST WINDS ESPECIALLY ACROSS THE HIGHER TERRAIN.
APPEARS THAT WE GET INTO A PROLONG UPSLOPE EVENT FOR WESTERN SLOPES
SATURDAY EVENING TO MONDAY MORNING. HIGH PRESSURE FOLLOWED BY A WARM
FRONT IS SCHEDULED FOR EARLY NEXT WEEK. USED A MODEL BLEND OF GMOS
AND ECMWF FOR MEDIUM RANGE GRIDS.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
MID TO HIGH CLOUDS WILL MOVE EAST ACROSS THE AREA THIS MORNING
WITH VFR CONDITIONS EXPECTED. STRONG WINDS...LOW LEVEL WIND SHEAR
AND CONVECTION TODAY WILL HINDER AVIATION OPERATIONS. A STRONG
COLD FRONT WITH ASSOCIATED CONVECTION WILL TRAVEL EAST ACROSS THE
AREA THIS AFTERNOON AND TONIGHT. COLD FRONT AND STORMS ARRIVES IN
THE KBLF/KLWB CORRIDOR EARLY THIS AFTERNOON. WINDS SHOULD GUST
AROUND 25KTS BEFORE PRECIP ARRIVES...WITH STRONGER GUSTS UNDER
STORMS WITH IFR CONDITIONS POSSIBLE. THERE COULD BE A FEW RENEGADE
MVFR SHWS ARE POSSIBLE AHEAD OF THE MAIN LINE OF CONVECTION ALONG
THE COLD FRONT. TSTMS MAY HAVE A HARD TIME CROSSING THE BLUE RIDGE
INTACT...AND THE TREND HAS BEEN TO DELAY MVFR/IFR CONDITIONS UNTIL
LATER WED AFTERNOON AND INTO THE EVENING FOR KDAN/KLYH...SOMEWHAT
EARLIER AT KROA.

TSTORMS MAY BE DELAYED OR REFIRE ALONG COLD FRONT KDAN/KLYH TONIGHT.
ONCE THE FRONT HAS EXITED THE REGION...WINDS WILL SHIFT TO THE
WEST AND REMAIN GUSTY...THE STRONGER WINDS SUBSIDING DURING THE
DAY THURSDAY.

COOLER WESTERLY FLOW WILL DOMINATE FROM THURSDAY THROUGH SATURDAY.
THERE IS THE POTENTIAL FOR MTN -SHRA/SNSH DURING THE PD AS SEVERAL
UPPER LEVEL DISTURBANCES PASS ACROSS THE OHIO VALLEY. THE MAIN
THREAT OF LOWER CIGS/VSBYS WILL BE ACROSS THE MTNS...ALONG AND
WEST OF THE BLUE RIDGE.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR FEBRUARY 6TH
BLACKSBURG VA... 67 IN 1991
BLUEFIELD WV.... 63 IN 1990
DANVILLE VA..... 73 IN 1991
LYNCHBURG VA.... 67 IN 1927
ROANOKE VA...... 67 IN 1990

&&

.EQUIPMENT...
COMMUNICATION OUTAGE CONTINUES AT THE DAN AUTOMATED SURFACE
OBSERVATION SYSTEM (ASOS).

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR VAZ007-009-015.
NC...WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR NCZ001-002-018.
WV...NONE.

&&

SYNOPSIS...JS/PM
NEAR TERM...JS
SHORT TERM...JS/RCS
LONG TERM...RCS
AVIATION...KK/KM
Hazardous weather outlook, Feb 5, 9:50 AM EST, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 AM EST TUE FEB 5 2008

VAZ007-009-015-061500-
TAZEWELL-SMYTH-GRAYSON-
950 AM EST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS ARE GOING TO INCREASE TONIGHT AHEAD OF A COLD
FRONT. GUSTS AS HIGH AS 45 MPH CAN BE EXPECTED...AND THE HIGHER
ELEVATIONS COULD EXPERIENCE GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY. A STRONG
COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE
AREA WEDNESDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

WVZ042>045-061500-
MERCER-SUMMERS-MONROE-GREENBRIER-
950 AM EST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY. A STRONG
COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE
AREA WEDNESDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

NCZ001>006-018>020-VAZ043>047-058-059-061500-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
950 AM EST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY. A STRONG
COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE
AREA WEDNESDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

VAZ010>014-016>020-022>024-032>035-061500-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
950 AM EST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY. A STRONG
COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE
AREA WEDNESDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 5:47 PM ESTSevere Thunderstorm WarningRNKGrayson, Smyth43 min

Nearby

Wind Advisories in North Carolina, 2008Wind Advisories in Virginia, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.